Lu posts these concerns to Metabolism.com
My boyfriend is in his early 40â€²s and has been taking testosterone therapy. Instead of his levels increasing, they have decreasedâ€¦his total is now in the single digits. He takes very good care of himself as he is a fitness trainer and body builder (takes vitamins, etc.). Obviously, with his total level being in the single digits, he has all the â€œsymptomsâ€ of low-T and is frustrated that the therapy is having a reverse reaction. He also suffers from Migraines and has recently been in a car accident that he suffered brain trauma in. Iâ€™m wondering if there could be a connection between the trauma and low-T or lower T. Any advice or direction you can head us in would be much appreciated.
In reply Dr. Pepper writes:
You can’t pour water into a cup and wind up with less water in the cup then what you put in. Likewise, if someone takes testosterone supplement they will have more testosterone in their body then they started with. However, some things can influence the blood levels so one person will have higher or lower levels then someone else taking an identical dose. I have seen a wide variation in how testosterone gels are absorbed through the skin. These products include Androgel, Androderm, Testim, Axilron and Fortesa. One person may not see much of an increase in blood levels of testosterone on one of these gels while another will see levels zoom up to a 1000. Absorption of testosterone that is injected with a needle is less variable. Levels go very high in the first few days after the the injection but after 2 or 3 weeks levels will be low again. Here’s an important point. Since testosterone replacement turns off the body’s production of testosterone, if you stop taking replacement your body will not be making testosterone for weeks to months after resulting in very low levels on blood tests. People who abuse testosterone know this and will have the doctor check their testosterone level a month or two after their last dose, so the doctor will see the low levels and give them a prescription for more medication.
Can head trauma effect the testosterone level? For that to occur the pituitary gland would have to be damaged and that will often be associated with other obvious brain damage. In children less severe trauma can hurt the pituitary.
Hope some of this information is helpful in trying to figure out what is going on with your boyfriend. Good luck.
Gary Pepper, Editor-in-Chief, Metabolism.com
John has recently been diagnosed with low testosterone levels and sends metabolism.com this inquiry:
Iâ€™m so glad I found this site! About a month ago I was diagnosed with low T â€“ mine is 140. Very, very low. Symptoms were NO libido, fatigue, massive weight gain (from 195 to 275 in 9 months), swelling below the knees. Not sure if the T is responsible for all of this, but would love your opinion (at the same time â€“ the same day, actually â€“ i was also told I had type 2 diabetes (blood sugar of 203). Is there a link here?
My endocrinologist put me on Enenthate shots, 1ml every 2 weeks (done 2 shots so far). Do you think this is a good dosage? Are the shots better than the cream? Iâ€™m concerned about see-sawing T levels â€“ will they go up after the shot but creep back down again before the next treatment?
Iâ€™d really appreciate any insight, my doc did not spend a lot of time going into these kinds of details with me, it was a bit disappointing. Iâ€™m a white male, a little over 6â€² and 42 years old. Naturally I understand you are only giving an opinion, not actual medical advice. Thanks so much.
Reply by Dr. Pepper:
Thanks for your inquiry John. My first thought about the situation you describe is why would a 42 year old man develop low testosterone? Personally, I never take it for granted that the cause of newly diagnosed low testosterone is “aging”. There are many significant medical conditions that need to be ruled out primarily disorders of the testicle, and pituitary gland. Additional blood tests such as LH, FSH and prolactin and possibly radiological tests are often needed to make that determination. I don’t want to go on a wild goose chase here but swelling of the legs, rapid weight gain, low testosterone and type 2 diabetes may all be caused by an excess of cortisol in the body, known as Cushing’s Syndrome. That could be one way to unify all the events you describe.
Testosterone is generally administered as an injection or rubbed on as a gel. In nature, testosterone levels are more or less constant from day to day, so applying testosterone gel every day mimics this environment pretty well. The injections given every two or three weeks cause a rapid increase of testosterone to unnaturally high levels followed by steady decline often to low levels again before the next shot. My opinion is that shots are much less desirable although they tend to be a lot cheaper and simpler than the daily gels.
You may want to seek a second opinion to find out if other problems exist to explain how you developed low testosterone in the first place.
Keep us posted and good luck.
These comments are for educational purposes only and are not intended to provide medical care or advise.
Gary Pepper, M.D., Editor in Chief, Metabolism.com
Michelle shares her success story with T3. Michelle’s story demonstrates how combination therapy with T4 and T3 can be clinically superior to T4 (Synthroid, Levothyroxine) alone. In her story she mentions Wilson’s syndrome which I personally think is a “made up” diagnosis to help Dr. Wilson’s retirement fund but I do think her experience is fairly typical of a lot of people with hypothyroidism who eventually discover they need T3 added to conventional treatment with T4 to achieve best results.
OMG! Maybe Iâ€™m not crazy after all!
Iâ€™m 47 in December and canâ€™t remember the last time I felt good or even okay. Same thing â€“ doctors repeating same tests, thinking Iâ€™m exaggerating, sent to Psychiatristâ€¦Over the past 6 years or so, major stress, low immune (sick all the time), worsening depression, borderline diabetes, high blood pressure, peri-menopause. Got to the point that Iâ€™m sooo exhausted. Donâ€™t want to do anything. Lab diagnosis finally showed up hypothyroidism so doctor put me on Synthroid â€“ I was so happy that I cried. Devastation set in after 6 months as this was not the miracle I thought it would be.
Started taking my temperature 3 to 4 x a day as suggested to me by a naturopath I had seen but couldnâ€™t afford to keep going to. Again, measurements taken 3 x daily for a week averaged to 97.0. Talked to doctor about Wilsonâ€™s Temperature Syndrome; she did not believe in it and sent me for more blood tests which came back normal.
FINALLY (after 20 years at same doctorâ€™s office) was lucky enough to be accepted under the care of a physician who hadnâ€™t heard of WTS but had heard about the T4 not converting into the T3 (you all know the fault in the system)â€¦ so right then and there wrote me a prescription for Cytomel and told me to stop the synthroid. As the WTS website recommends sustained T3, Iâ€™m taking half the dose every 12 hours.
I started today and feel like a kid on Christmas Eve a million times over! I am so hopeful that this can get to the root of so many ailments. So many that I feel that Iâ€™m not even living my life, that Iâ€™m just here putting in everything I have just to get through the day.
With the lack of memory and concentration I have right now, I hope I remember to come back to this site and update you all!